Dad hooked on Oxycodone for his neuropathy and gout/arthritic pain.

Follow
Share

My 69 year old dad has been on 30mg of Oxycodone a day for the last three years, thanks to his primary.This in addition to Wellbutrin, Celexa, meloxicam and a host of other drugs for his out of control diabetes. How do we wean him off safely?

This discussion has been closed for comment. Start a New Discussion.
Find Care & Housing
27

Comments

Show:
1 2 3
I am dealing with this with my mother. Was addicted to fiornal for many many years with headaches. Then when my grandma passed she moved close to me and we finally got her into rehab for it. She did great and said she had a whole new way to deal with pain and other outlets to help her. Fast forward months later and she has neck surgery, and got addicted to Diludad. Doctor wouldn’t prescribe anymore so she went to her regular doctor and now he gives her Oxy. She abuses it and runs out 2 weeks before (like right now) and then goes to urgent care for a new prescription till the doctor renews hers. I’ve gone to her drs with her and therapist, and my husband has come (she is a Paramedic so sees his happen all the time). And the doctors basically say they won’t refill it early and if she is in pain she is in pain. She stated 1 doesn’t work for her anymore so she takes 2. Chances are she takes up to 6/day. We are building a new home and she will have a casita type area for us to be near her. But I’m so severely depressed having to deal with a mother like this. I am 38, she is 68. Please, Advice?
(0)
Report

First of all oxy needs to be tapered off. It's long term side effects are worse than the pain. Neuropathy is greeted by either gabaprntin. The gout is tested by allopurinol. There are also lidocaine pain patches that are safe. Your primary took the easy way out for himself. Also give him his last dose of gabaprntin at night. As it provokes sleepiness along with temapsxam which has little or no residual in the am. You are in chRge if his good so his blood dugar in fact should be normal. If it's. It I the house he can't eAt it. Gluten free has always helped. Good luck
(0)
Report

Please seek the advice of a qualified pain managment MD and a psychiatrist with experience working with addictive medications. We have a warped view of "addiction" yet 10 -20 percent of our population is dependent on daily use of alcohol. Alcohol kills 100k people per year in the US. Opiates kill less than 10k. Which is the more dangerous drug? You need a proper assessment by professionals rather than rely on public opinion.
(1)
Report

My mom had been on oxy for 3 years for hip pian. She finally had hip replacement and rehab and all went well but she was still doing the oxy, falling, sleeping all day etc. I worked with her to cut it back very gradually. She realized she didn't need nearly so much as her stupid doc was allowing. He was no help in our case. Almost one year later she is doing well, much more Mobile and active and takes one half pill as needed for her many aches and pains. I understand there are many different situations that require different approaches, but I feel in some cases pain pill addiction can be dealt with by well informed family intervention.
(1)
Report

30 mg for 3 years does NOT make him an addict. The fact
that he has been on the same dose should be an indication that he is NOT an addict.
I would be MORE concerned with the other medicines.
(2)
Report

And he also had her on nasiads for her arthritis so he thought that caused the coughing up of blood .. My mom refused pain killers .. only when she died two days before she would let them give her morphine !!!!!
(0)
Report

Then my beloved mom who I miss everyday loyally trusted the dr I even went to .. In 2005 complained to this internal medicine dr who is still in practice here ..My mom was having nose bleeds and coughing up blood and he would keep saying it was her hytial hernia . for a long time keept saying it .. She would tell him that it was hard to swollow and she left his office that friday and we took her to the emergency room because of the caughing up blood and they put her in the hospital and gave her tests and a x ray etc and it showed up 4th stage lung cancer ! she died in hospice sept 2006 That rotten dr to cover his self on my moms medical records claimed my 73 year old mother was going to la waightloss centers of america why she was losing so much weight fast .. My whole family after years of going to him .. Quite him and I tell everyone his name in this town ! Never Trust your doctors ! Get another option . No matter how many years you go to them ! No doctor wants the best for you ! I have failed to see that one yet !
(0)
Report

My father-in-law well his doctor told me and my ex husband and I never forgot it ! He is a drug addict wanting pain killers for the pain in his upper left shoulder that always hurt him and he would walk around holding it all the time and we even begin to think .. He is just putting on for the pills .. Then we all took him to nashville to a dr there thinking he has turned into a drug addict for pain killers and here to find out Last stage Lung Cancer ! And that rotten md that said that to us got a ear full and did not last in that town long ! He died months later ! I hate when Doctors play God ! and claim they know it all !
(0)
Report

well it is either what he is taken or eat nasiads of all kinds which cause ulcers which can cause bad problems to stomach hemorrhaging Which they can die from that .. and more problems then that . All medicines have risks .
(0)
Report

I has a Dr. That was prescribing 8 80mg Oxycontin for 3 yrs, with 30mg valium, 1mg Xanax daily for Severe spinal stenosis. . He abruptly stop seeing me and didn't wean me off the meds. No other Dr's would prescribe the same meds I was getting.( I had a copy of all.my medical records). No one would help
me. So I went through Hell for 2 weeks on my couch
Cold Turkey. It can be done, but it were the worst 2 weeks of my life.
(0)
Report

1 2 3
This discussion has been closed for comment. Start a New Discussion.
Related
Questions